Mississippi, 2021

Winter Weather in Mississippi, February 12 to 13, 2021

February 12 to 13, 2021 · NWS JAN · 12 events in 12 counties and zones

A shallow cold airmass was in place across the region. Light precipitation that fell over this cold airmass resulted in light freezing rain on the evening of February 12th into the early morning hours of February 13th.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A shallow cold airmass was in place across the region. Light precipitation that fell over this cold airmass resulted in light freezing rain on the evening of February 12th into the early morning hours of February 13th. Some accumulation occurred on bridges and overpasses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 12, 4:39 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Feb 12, 4:39 PM CST, 1 hour 21 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Jackson MS
439 PM CST Fri Feb 12 2021

.DISCUSSION...

WV imagery this afternoon showing the mid level system in the
northwest Gulf of Mexico beginning to lift out to the northeast as
the next system moves into northwest Mexico. At the surface, a
shallow cold airmass remains entrenched over the area with the axis
of coldest air over the ArkLaMiss Delta region where sub-freezing
temperatures still exist.

Warm advection will continue to lift warm, moist air from the Gulf
northeastward up and over the shallow cold air mass producing
periods of light rain over the south with patchy drizzle over the
north. As temperatures cool this evening, the freezing line will
drop back to the south where some of the light drizzle and light
rain could begin to freeze. With the transient nature of the
expected precipitation and the light amounts, would only expect a
light glazing to occur. Have opted not to issue a Winter Weather
Advisory at the moment, preferring to wait until it materializes.
Instead, will put in the HWO.

Warm advection continues Saturday with light rains continuing over
the southeast. To the northwest, though limited warming will occur,
model data and bufr soundings are showing a surge of drier air in
the lower levels, setting the stage for the next winter event
later in the weekend. /GG/

Tomorrow Night through Friday:

While only small adjustments have been made to the weather
elements in the forecast through the end of this next week, it is
worth highlighting up front: Significantly cold temperatures and a mix
of winter weather threats will impact the ArkLaMiss region through
much of the week ahead. The current forecast continues to trend
toward a blend of deterministic model guidance for max
temperatures and min temperatures for most days, because the
shallow Arctic air mass is likely captured most fully in the
higher resolution guidance runs. MOS guidance and bias-corrected
output are of little value, and regional observations from back in
the Arctic air mass have proven it to be colder than the "average"
guidance has indicated. Also, when considering the cloudy weather,
on-and-off precipitation, and likelihood of some wintry
precipitation to impact the larger region, colder temperatures
are sure to verify. Temperatures will be less severely cold in the
Pine Belt region of southeast Mississippi, but even there may
drop below 20 degrees on the coldest night.

A Winter Storm Watch has been added to much of the area, including
southeastern Arkansas, northeast Louisiana, and all but far
eastern portions of central and southern Mississippi. The Watch
will begin Sunday afternoon, when chances for accumulating
freezing rain and sleet begin to increase in the area. Although
some impacts may develop during the day Sunday, the greatest
chances will be Sunday night into Monday as a shortwave trough
lifts warm, moist air over the shallow Arctic air mass. For now,
precipitation type remains a little uncertain due to a question of
how far north the "warm nose" will extend, but decent
precipitation rates could lead to either significant accumulations
of sleet or freezing rain either way. We will continue to refine
the forecast as the event progresses. If the boundary layer is
sufficiently cold, some flurries could mix in at times when
precipitation intensity drops off.

Some guidance continues to show a coastal low pressure system
develop along the cold front over the Gulf of Mexico on Wednesday
and lift it northeastward, and this should result in at least
some warming across portions of our area. Optimistically, even the
Delta could warm above freezing, but current model consensus has
max temperatures in Greenville around 32-34 degrees Wednesday.
Pine Belt locations could warm more substantially depending on
the track of the low, and a few thunderstorms could even develop.
Otherwise, the unwanted return of wintry weather is quick behind
the brief warm up. Arctic air in the region should get pulled back
into the area behind this low pressure system, and the
indications at this time are for an additional round of wintry
precipitation mix to affect the area around Thursday into Friday.
Cold temperatures in the 20 to 30 degree range could return for
Thursday night behind this system. Hopefully if trends hold true,
this late-week system should shove the Arctic air mass out of our
region. /NF/

&&

.AVIATION...
18Z TAF discussion: Poor flying conditions will exist through the
period as IFR/LIFR ceilings prevail. Fog, drizzle, and showers
will be possible mostly at the southern TAF sites. Patchy freezing
rain will be possible at the northern TAF sites./GG/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       31  39  30  37 /  24  28  14  36
Meridian      35  43  33  42 /  44  44  14  19
Vicksburg     29  37  27  32 /  15  21  16  43
Hattiesburg   37  47  37  46 /  46  49  14  19
Natchez       28  39  29  35 /  23  24  16  42
Greenville    27  33  24  27 /   6  12  14  49
Greenwood     28  37  26  33 /   8  16  14  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Winter Storm Watch from Sunday afternoon through late Monday
     night for MSZ018-019-025>030-032>037-040>044-047>050-
     053>055-059>062.

LA...Winter Storm Watch from Sunday afternoon through late Monday
     night for LAZ007>009-015-016-023>026.

AR...Winter Storm Watch from Sunday afternoon through late Monday
     night for ARZ074-075.

&&

NF/GG
Hazardous weather outlook, Feb 12, 4:37 PM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
437 PM CST Fri Feb 12 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>030-032>038-
040>045-047>050-053-054-059>062-132245-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-
Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Warren-Hinds-Rankin-Scott-
Claiborne-Copiah-Jefferson-Adams-Franklin MS-Lincoln-
437 PM CST Fri Feb 12 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, south central Mississippi, and southwest
Mississippi.

.DAY ONE...Tonight and Saturday

ICE ACCUMULATION
THREAT...Limited
TIMING...Tonight

A few periods of light freezing rain and light freezing drizzle
with light icing of bridges and overpasses could occur at times
from this evening into Saturday morning.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

As arctic air pushes into the region this weekend into early next
week, the threat for dangerous cold and winter weather will
increase, especially over western and northern portions of the
area. We continue to be confident in a winter weather event
occurring over the region in the Monday to Monday night time
frame with ice and sleet accumulation looking more likely. The
coldest temperatures and lowest wind chill readings will most
likely be from late Monday into Tuesday following the winter
weather system. Persons in the ArkLaMiss region and central
Mississippi should continue to monitor closely updates to this
developing winter weather and dangerous cold event.

(https://www.weather.gov/images/jan/graphicast/2.png)
(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

MSZ031-039-046-051-052-055>058-063>066-072>074-132245-
Lowndes-Noxubee-Kemper-Newton-Lauderdale-Simpson-Smith-Jasper-
Clarke-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
437 PM CST Fri Feb 12 2021

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi,
south central Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

As arctic air pushes into the region this weekend into early next
week, the threat for dangerous cold and winter weather will
increase, especially over western and northern portions of the
area. We continue to be confident in a winter weather event
occurring over the region in the Monday to Monday night time
frame with ice and sleet accumulation looking more likely. The
coldest temperatures and lowest wind chill readings will most
likely be from late Monday into Tuesday following the winter
weather system. Persons in the ArkLaMiss region and central
Mississippi should continue to monitor closely updates to this
developing winter weather and dangerous cold event.

(https://www.weather.gov/images/jan/graphicast/2.png)
(https://www.weather.gov/images/jan/graphicast/3.png)

20

&&

...HAZARD LEGEND...

*ICE ACCUMULATION*
Extreme...Roads impassable and widespread power outages likely.
Significant...Dangerous travel conditions and numerous power
 outages possible.
Elevated...Difficult travel conditions and sporadic power outages
 possible.
Limited...Light icing of bridges and overpasses.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR WINTER WEATHER ISSUES...

Current Winter Weather...
   https://www.weather.gov/jan/safe_Winter

Day 1 through 3 Winter Threats...
   https://www.wpc.ncep.noaa.gov/wwd/winter_wx.shtml
Winter Impact Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfhsd.html

In the hours before

Local storm report, Feb 12, 12:31 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1231 PM CST FRI FEB 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FREEZING RAIN    5 SSE YAZOO CITY        32.80N 90.37W
02/12/2021  E0.01 INCH       YAZOO              MS   PUBLIC

            LIGHT ICING WAS REPORTED IN YAZOO COUNTY,
            WHERE GLAZE FORMED ON PLANTS.

0630 AM     FREEZING RAIN    2 SE YAZOO CITY         32.84N 90.39W
02/12/2021  E0.01 INCH       YAZOO              MS   BROADCAST MEDIA

            LIGHT ICE ACCUMULATING ON GUTTERS RELAYED BY
            BROADCAST MEDIA.

0630 AM     FREEZING RAIN    1 W REDWOOD             32.48N 90.83W
02/12/2021  E0.01 INCH       WARREN             MS   EMERGENCY MNGR

            LIGHT ICING ON BRIDGES AND OVERPASSES AROUND
            WARREN COUNTY.

0845 AM     FREEZING RAIN    CASEYVILLE              31.67N 90.66W
02/12/2021  E0.01 INCH       LINCOLN            MS   EMERGENCY MNGR

            LIGHT ICING WAS OCCURRING IN PINE TREES
            AROUND CASEYVILLE. NOTHING ON THE ROADS.

0630 AM     FREEZING RAIN    GREENWOOD               33.52N 90.19W
02/12/2021  E0.01 INCH       LEFLORE            MS   EMERGENCY MNGR

            LIGHT ICING ON OVERPASSES AROUND THE COUNTY.

0629 AM     FREEZING RAIN    LEXINGTON               33.12N 90.05W
02/12/2021  E0.01 INCH       HOLMES             MS   EMERGENCY MNGR

            LIGHT ICING ON A BRIDGE IN TCHULA.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Warren

When
February 12, 6:00 PM CST to 9:00 PM CST
Where
Warren forecast zone
Property damage
$3,000
Reported by
Department of Highways
Coordinates
32.357, -90.852 (the zone’s center; the record gives no point)

Light freezing rain resulted in icing on bridges and roadways in the county.

Winter Weather, Adams

When
February 12, 6:00 PM CST to 9:00 PM CST
Where
Adams forecast zone
Property damage
$3,000
Reported by
Department of Highways
Coordinates
31.483, -91.353 (the zone’s center; the record gives no point)

Light freezing rain and freezing drizzle resulted in icing on bridges and roadways in the county.

Winter Weather, Claiborne

When
February 12, 6:00 PM CST to 9:00 PM CST
Where
Claiborne forecast zone
Property damage
$3,000
Reported by
Department of Highways
Coordinates
31.974, -90.912 (the zone’s center; the record gives no point)

Light freezing rain resulted in icing on bridges and roadways in the county.

Winter Weather, Yazoo

When
February 12, 7:00 PM CST to 11:30 PM CST
Where
Yazoo forecast zone
Property damage
$3,000
Reported by
Department of Highways
Coordinates
32.780, -90.396 (the zone’s center; the record gives no point)

Light freezing rain resulted in icing on bridges and roadways in the county.

Winter Weather, Madison

When
February 12, 8:00 PM CST to February 13, 2:00 AM CST
Where
Madison forecast zone
Property damage
$3,000
Reported by
Department of Highways
Coordinates
32.635, -90.034 (the zone’s center; the record gives no point)

Light freezing rain resulted in icing on bridges and roadways in the county.

Winter Weather, Hinds

When
February 12, 8:00 PM CST to February 13, 2:00 AM CST
Where
Hinds forecast zone
Property damage
$3,000
Reported by
Department of Highways
Coordinates
32.267, -90.443 (the zone’s center; the record gives no point)

Light freezing rain resulted in icing on bridges and roadways in the county.

Winter Weather, Rankin

When
February 12, 8:00 PM CST to February 13, 2:00 AM CST
Where
Rankin forecast zone
Property damage
$3,000
Reported by
Department of Highways
Coordinates
32.264, -89.946 (the zone’s center; the record gives no point)

Light freezing rain resulted in icing on bridges and roadways in the county.

Winter Weather, Webster

When
February 12, 9:30 PM CST to February 13, 1:00 AM CST
Where
Webster forecast zone
Property damage
$3,000
Reported by
Department of Highways
Coordinates
33.613, -89.285 (the zone’s center; the record gives no point)

Light freezing rain resulted in icing on bridges and roadways in the county.

Winter Weather, Winston

When
February 12, 9:30 PM CST to February 13, 2:00 AM CST
Where
Winston forecast zone
Property damage
$3,000
Reported by
Department of Highways
Coordinates
33.089, -89.034 (the zone’s center; the record gives no point)

Light freezing rain resulted in icing on bridges and roadways in the county.

Winter Weather, Oktibbeha

When
February 12, 9:30 PM CST to February 13, 2:00 AM CST
Where
Oktibbeha forecast zone
Property damage
$3,000
Reported by
Department of Highways
Coordinates
33.425, -88.879 (the zone’s center; the record gives no point)

Light freezing rain resulted in icing on bridges and roadways in the county. Accumulations of up to one tenth of an inch occurred on the Mississippi State University campus.

Winter Weather, Leake

When
February 12, 9:30 PM CST to February 13, 2:00 AM CST
Where
Leake forecast zone
Property damage
$3,000
Reported by
Department of Highways
Coordinates
32.754, -89.524 (the zone’s center; the record gives no point)

Light freezing rain resulted in icing on bridges and roadways in the county.

Winter Weather, Holmes

When
February 12, 10:00 PM CST to February 13, 1:00 AM CST
Where
Holmes forecast zone
Property damage
$3,000
Reported by
Department of Highways
Coordinates
33.124, -90.092 (the zone’s center; the record gives no point)

Light freezing rain resulted in icing on bridges and roadways in the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968636, 968638, 968679, 968640, 968642, 968698, 968699, 968681, 968687, 968693, 968701, 968697.